Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 165, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 3, 2005, 3:47 AM CDT for Pawnee County, Stafford County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2005, 3:47 AM CDT (08:47 UTC)
- Expired
- Jul 3, 2005, 4:30 AM CDT
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Pawnee County, KS, Stafford County, KS
The radar
The Dodge City radar (KDDC), 103 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2233 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 2088 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 030846
SVRDDC
KSC145-185-030930-
/O.NEW.KDDC.SV.W.0165.050703T0847Z-050703T0930Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
347 AM CDT SUN JUL 3 2005
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS.
NORTHERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 430 AM CDT
* AT 346 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR LARNED...MOVING EAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF EASTERN PAWNEE COUNTY...
RURAL AREAS OF NORTHERN STAFFORD COUNTY...
LARNED...
RADIUM...
SEWARD...
HUDSON...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3833 9918 3800 9919 3800 9849 3824 9849
3825 9902 3835 9904
$$
RITTERLING2 follow-up statements
000
WWUS53 KDDC 030911
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
411 AM CDT SUN JUL 3 2005
KSC145-030921-
/O.CAN.KDDC.SV.W.0165.000000T0000Z-050703T0930Z/
PAWNEE KS-
411 AM CDT SUN JUL 3 2005
...THE SEVERE THUNDERSTORM WARNING FOR PAWNEE COUNTY HAS BEEN
CANCELLED...
AT 407 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAS DIMINISHED AND NO LONGER
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED.
LAT...LON 3801 9849 3802 9870 3801 9872 3801 9890
3825 9890 3825 9849
$$
KSC185-030930-
/O.CON.KDDC.SV.W.0165.000000T0000Z-050703T0930Z/
STAFFORD KS-
411 AM CDT SUN JUL 3 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN STAFFORD
COUNTY UNTIL 430 AM CDT...
AT 407 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTH OF ST.
JOHN...AND MOVING SOUTHEAST AT 35 MPH.
AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE
LIGHTNING IS IN THE AREA.
LAT...LON 3801 9849 3802 9870 3801 9872 3801 9890
3825 9890 3825 9849
$$
RITTERLING000
WWUS53 KDDC 030927
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
427 AM CDT SUN JUL 3 2005
KSC185-030937-
/O.EXP.KDDC.SV.W.0165.000000T0000Z-050703T0930Z/
STAFFORD KS-
427 AM CDT SUN JUL 3 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN STAFFORD COUNTY WILL
EXPIRE AT 430 AM CDT...
AT 424 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3801 9849 3802 9870 3801 9872 3801 9890
3825 9890 3825 9849
$$
RITTERLINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:30 AM CDT, 17 minutes earlier.
Area forecast discussion, Jul 3, 3:30 AM CDT, 17 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE DODGE CITY KS 330 AM CDT SUN JUL 3 2005 .DISCUSSION... THIS AFTERNOON AND TONIGHT... ...SIGNIFICANT SEVERE WX EVENT EXPECTED FOR SOUTHWEST KANSAS... A REGIONAL OUTBREAK OF SEVERE WEATHER IS EXPECTED TO IMPACT MUCH OF SOUTHWEST KANSAS THIS AFTERNOON AND TONIGHT. 12Z UPPER AIR ANALYSIS SHOWED A STRONG 200-250MB JET (60 TO 80KTS) NOSING INTO THE SOUTHERN ROCKIES. THIS CAN BE SEEN AS WELL ON WATER VAPOR LOOP. ANOTHER UPPER JET WAS LOCATED ACROSS THE DAKOTAS. A FAVORABLE COUPLED JET STREAK STRUCTURE APPEARS EVIDENT, WHICH WOULD SUPPORT INCREASED DEEP TROPOSPHERIC UPWARD MOTION ON THE HIGH PLAINS. 15Z SURFACE MAP SHOWED IMPRESSIVE UPPER 60S TO NEAR 70 DEWPOINTS ADVECTING NORTHWESTWARD TOWARDS THE OK-KS STATE BORDER. AN OLD OUTFLOW BOUNDARY WAS STILL SOMEWHAT APPARENT OVER NORTHWEST OKLAHOMA. OUR LOCAL SHORT-FUSE COMPOSITE TOOL SHOWS AN IMPRESSIVE AREA OF PERSISTENT MOISTURE CONVERGENCE...WHERE THE REMNANT OUTFLOW BOUNDARY INTERSECTS AN INCREASINGLY CONVERGENT DRYLINE...JUST AHEAD OF THE APPROACHING UPPER JET STREAK. WITH UPPER 60S DEWPOINTS AND TEMPERATURES REACHING THE MID-UPPER 90S BY LATE AFTERNOON, EXTREME CONVECTIVE INSTABILITY WILL BE PRESENT ACROSS ALL OF SOUTHWEST KANSAS WITH SURFACE BASED CAPES MAXED OUT IN THE 4000-5000 J/KG RANGE. FARTHER NORTH, THE ADVANCING COLD FRONT WILL BE PUSHING INTO NORTHWEST KANSAS LATE THIS AFTERNOON. THE MORNING WARM ADVECTION THUNDERSTORM ACTIVITY IN NORTHWEST KANSAS CONTINUED TO MOVE EAST, ALSO LEAVING OUT AN OUTFLOW BOUNDARY. THERE WILL BE TWO AREAS OF CONCERN FOR SIGNIFICANT SEVERE WEATHER, INITIALLY. THE FIRST BEING IN FAR SOUTHWEST KANSAS FROM HUGOTON TO SYRACUSE EAST TO ROUGHLY CIMARRON TO MEADE...IN THE AREA OF MAXIMIZED CONVERGENCE NEAR DRYLINE/OUTFLOW BOUNDARY INTERSECTION. RAPID SEVERE THUNDERSTORM DEVELOPMENT IS EXPECTED WITH AT LEAST ONE SIGNIFICANT SUPERCELL POSSIBLE, CAPABLE OF PRODUCING BASEBALL SIZE HAIL, EXTREMELY STRONG WINDS TO 80 MPH, AND TORNADOES. THE SECOND AREA OF CONCERN WILL BE WITH THE COLD FRONT FARTHER NORTH. STORMS WILL DEVELOP IN MORE OF A CLUSTERED MODE, WITH EMBEDDED SUPERCELLS, INITIALLY. LARGE HAIL TO BASEBALL SIZE AS WELL AS DESTRUCTIVE WINDS TO 80MPH, AND AN ISOLATED TORNADO ARE POSSIBLE AS WELL...INITIALLY ALONG AND NORTH OF I-70 LATE THIS AFTERNOON...THEN SPREADING SOUTH AS A VERY WELL ORGANIZED FORWARD PROPAGATING MCS, OVERTAKING MUCH OF SOUTHWEST KANSAS. THERE IS THE LIKELIHOOD OF A WIDESPREAD DAMAGING WIND EVENT WITH THIS FORWARD PROPAGATING MCS THIS EVENING, MAINLY FROM 7PM TO MIDNIGHT. THE 12KM NAM HAS BEEN AMAZINGLY CONSISTENT IN SHOWING THIS SCENARIO OVER THE PAST SEVERAL RUNS. THE 00Z/3 EXPERIMENTAL 4KM WRF ON THE WEB ALSO SHOWS A COHERENT FORWARD PROPAGATING MCS. WILL UPDATE THE HWO FOR A LITTLE MORE DETAILED WORDING, MENTIONING VERY LARGE HAIL AND DESTRUCTIVE STRAIGHT LINE WIND THREAT TO 80 MPH, AS WELL AS ISOLATED TORNADOES. UMSCHEID
Hazardous weather outlook, Jul 2, 5:00 AM CDT, 22 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT SAT JUL 2 2005 KSZ030-031-043>046-061>066-074>081-084>090-031000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 500 AM CDT (400 AM MDT) SAT JUL 2 2005 .DAY ONE...TODAY AND TONIGHT WHILE THE ATMOSPHERE WILL BE VERY UNSTABLE TODAY, WARM TEMPERATURES IN THE MID LEVELS AND A LACK OF A STRONG UPPER LEVEL SYSTEM WILL LIMIT WIDESPREAD THUNDERSTORM DEVELOPMENT. HOWEVER, THERE IS STILL A CHANCE FOR SOME ISOLATED THUNDERSTORMS TO FIRE OVER EASTERN COLORADO AND MOVE OUT INTO WESTERN KANSAS BY TONIGHT. IF ANY STORMS DO OCCUR IN THE AREA, HAIL AND HIGH WINDS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MORE LATE AFTERNOON AND OVERNIGHT THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY AFTERNOON AND SUNDAY NIGHT, AS WELL AS MONDAY THROUGH WEDNESDAY OF NEXT WEEK. EXACT TIMING AND NATURE OF THE STORMS ARE UNCERTAIN AT THIS POINT, BUT SOME DAMAGING WINDS AND HAIL ARE NOT OUT OF THE QUESTION. .SPOTTER ACTIVATION STATEMENT... THERE IS A SLIGHT CHANCE THAT SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND INTO TONIGHT, MAINLY NORTH AND WEST OF A JOHNSON TO GARDEN CITY TO HAYS LINE. RITTERLING
In the hours before
Local storm report, Jul 2, 10:24 PM CDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1024 PM CDT SAT JUL 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL 3 N HAYS 38.92N 99.32W
07/02/2005 0.75 INCH ELLIS KS LAW ENFORCEMENT
&&
KRUSEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 8:59 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 46 min |
| Jul 2, 9:41 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 39 min |
| Jul 3, 12:14 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 61 min |
| Jul 3, 1:59 AM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 46 min |
| Jul 3, 2:36 AM CDT | Severe Thunderstorm Warning | DDC | Rush | 41 min |
| Jul 3, 7:24 AM CDT | Severe Thunderstorm Warning | DDC | Scott | 36 min |
| Jul 3, 12:26 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 49 min |
| Jul 3, 12:56 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 64 min |
| Jul 3, 1:01 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 55 min |
| Jul 3, 1:24 PM CDT | Tornado Warning | DDC | Rush | 40 min |
| Jul 3, 2:01 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 29 min |
| Jul 3, 3:47 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 61 min |
| Jul 3, 4:18 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman | 57 min |
| Jul 3, 4:33 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 72 min |
| Jul 3, 5:09 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 51 min |
| Jul 3, 6:00 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 45 min |
| Jul 3, 6:14 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 46 min |
| Jul 3, 6:45 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 60 min |
| Jul 3, 6:47 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 73 min |
| Jul 3, 6:53 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 67 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.